Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Sick and taking lithium
    avatar
    danda08 posted:
    So, I have been taking lithium for a couple months now..I am currently at 300 mg, 2 tablets at bedtime (so 600mg total). I am 4 weeks postpartum and I am also getting over a cold. I think that with being sick I haven't exactly been eating and hydrating as I should have been. That being said, I started having stomach issues last night that have continued through today and I'm not sure if it's related to the lithium or if it's from something else. When should I worry that it's the lithium and call my Dr. or see someone about it? I just don't want to be a bother on the weekend if it's nothing.

    Thanks!
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear danda08,
    Chances are your doctor would be more troubled by your not calling than if you did call when a medical question such as this arises, since only your doctor can advise you on whether there is anything of concern.

    Dr. G.
     
    avatar
    doxielover10 responded:
    OMG, Dr. Goldberg is right !!! I am an extremely, extremely rapid cycling bipolar. I got so bad I had run out of options on medication. I CATEGORICALLY did not want to go on Lithium, I had heard so many horror stories about it. However, my choices were Lithium or ECT. I chose the Lithium and within 4 months it had destroyed my thyroid. 5 months after that my Creatinin Level was 1.0 , 2 weeks later I arrived DOA at the hospital in total renal failure with a reading of 9.0. The only sign that something was wrong was I had been at my hairdresser's of 18 years and he called my husband and told him to get me to the hospital, something was wrong. It turned out to be aphasia. My husband had already called my Psychiatrist, who had already called MD Anderson Hospital.

    This all happened on a Saturday and I was so out of it, I saw no symptoms. EVERYONE has told me it's a miracle I'm alive. If you are on Lithium, I don't care if it's Christmas, Hanukkah. CALL your Doctor, if you do not feel well.

    The only thing that has saved me is that I go for a complete metabolic panel w/eGFR. Lipid Panel, CBC, TSH every 4 weeks now.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Differentiating bipolar disorder from borderline personality disorderExpert
    Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
    Was this Helpful?
    116 of 133 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.